Question of the Week
April 12, 2010
What happens if you smoke potpourri that contains “Spice” or “K2”?
âˆ†9 tetrahydrocannabinol (THC) is the active component of cannabis better known as “pot” or “weed”. In the 1980s, two cannabinoid receptors (CB1 and CB2) were discovered in the brain. Stimulation of CB1 causes psychoactive effects and stimulation of CB2 is associated with the immune system. I’ll let you guess which receptor the pot smokers want stimulated.
Over the past 40 years, drug companies have developed four groups of synthetic cannabinoid receptor agonists (synthetic marijuana), usually for the treatment of pain, but the desired analgesic properties could not be separated from the unwanted psychoactive effects. The synthetic cannabinoid receptor agonists are lipid-soluble, non-polar small molecules which are volatile and therefore smokeable. Many are much more potent than THC. Their detailed pharmacology has not been investigated.
Examples from all four synthetic cannabinoid groups have been found in “Spice”. Spice is a herbal blend primarily marketed in Europe as a mild hallucinogen (with prominent cannabis-like effects) and as a legal alternative to cannabis. “K2” is a newcomer originally thought to be a synthetic marijuana similar to “Spice”. However, people smoking K2 have experienced extreme anxiety, agitation, hallucination, pale skin, vomiting and seizures-not the expected calming euphoria associated with pot. K2 may be contaminated with several chemicals. Treatment is supportive and symptomatic. K2 has been very popular in the Midwest and getting a lot of media attention there in the last couple of months. Tennessee Poison Center has received some calls about K2 as well.
Question prepared by: Donna Seger, MD Medical Toxicologist